The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Is it normal/possible to be adversely affected by just 5mg of Amitriptyline?


#1

I have been taking Amitriptyline for about 16 days now. 5mg for 1 week, 10mg for 2-3 days, down to 5mg for another week. I felt pretty good by the end of the first week and that is why I bumped my prescription up to 10mg (maybe too quickly???). Only major issue during week 1 was some fatigue and tiredness, and for me that is not really an issue at all

Although I think the 5mg of Amitriptyline may have been helping me after the first few days of week 1, things have gone downhill since then. I think I am quite sensitive to drugs as I had poor reactions to other prescriptions in the past.

I have been very nauseated and dizzy for the past 5 days. Nausea the last 2-3 days is the worst its been in months if not years.

I’m thinking of stopping cold turkey and starting again in a few weeks.

Lastly, I have been using a pill slicer to cut the pills (they are coated pills and some say you shouldn’t do this). Perhaps this is preventing me from metabolizing the drug properly.

Any recommendations or words of wisdom?


#2

Very much doubt it’s the Amitriptyline. Those are tiny increases.

MAV symptoms fluctuate. Don’t throw out a good medicine because of confirmation bias.

If anything, Ami probably saved you from worse nausea as it’s a very good anti nausea drug (one of the best).

Sounds more like you’ve had a relapse and unlucky timing. Keep persevering. I found I needed 20mg to get full benefit but it took me a month to get to 20mg. YMMV.

Yep, if I’m blunt you are being a little over cautious here. 10mg is still a very low dose. Pills are usually designed to be taken whole and can release medicine in your mouth or throat if you cut them. It can give you a numb tongue.


#3

Hi T,

I always appreciate your words of wisdom. I had very negative side effects to Effexor and Epival. Effexor more so. I think I am very sensitive to drugs.

My doctor said I should start on 5mg (which I found made me sleepy for the first few days, but otherwise was basically fine for the first week).

It’s possible it is something else. One thing it could be is the baseboard heaters in my room. In the past I found when I turned them on I felt my dizziness was a lot worse and I was a little nauseated. I am concerned there might be some dry black mold in the drywall that is getting heated up by the baseboard heaters. Mold is a neuro-toxin

One reason why I suspect it is the Amitriptyline is that this time around the nausea is much, much more noticeable (especially below the head). Usually it is just an above the head nausea that doesn’t make me sick to my stomach (but clouds the mind).

I’ll give it another go. I bought an oil filled heater to use in place of the baseboards but it too is giving off a nasty odour (apparently it can take a few weeks for this to go away), so it isn’t currently in my bedroom.


#4

Yes keep trying.

I used to get hours and hours of chronic nausea and Ami stopped it almost completely after 20mg.

Be careful with health and safety around heaters. :slight_smile:

Best.

James.


#5

Hi, I’d say it’s very possible to be adversely affected by a very small quantity of any drug, no matter what. The very first betablocker my GP gave me to treat MAV was Bisoprolol Fumerate. This made me feel extremely nauseous and extra dizzy within hours , I was at the time 25/7 dizzy and nauseous (from the complaint - two common symptoms of MAV). I lasted two days, four tablets worth. The GP then gave me Propranolol and they didn’t increase my constant nausea or dizziness, and eventually helped. However, a month or to in, my repeat prescription of Propranolol contained an alternative brand, different manufacturer. I started to take them thinking nothing of it and after a dose or two back came the nausea, severe indigestion. I researched this seemingly strange occurrence, spoke to friends who are on long-term meds for other conditions and my friendly ‘pet’ pharmicist and it transpires different manufacturers use different coatings (and other compounds within the pill, to make the drug a ‘pill’) so reached conclusion I’m probably allergic to one of these coatings. Back on my original brand and I was fine. So it’s possible you are the same/similar. It could be because you are cutting the pill the damaged coating is causing the problem. Ami is a good preventative so, before you throw the baby out with the bath water, have a quick look at your problem with my experience in mind. Helen